Hail, Oldham
- When
- September 17, 4:28 PM CST
- Where
- Oldham County, 3.45 mi WNW of Adrian
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.280, -102.740
Hail covering the ground.
A shortwave trough moving east out of New Mexico assisted with great ascent and lift in the upper levels. In a high CAPE, moderate shear environment, discrete supercells formed along a northward moving outflow boundary across the western Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A shortwave trough moving east out of New Mexico assisted with great ascent and lift in the upper levels. In a high CAPE, moderate shear environment, discrete supercells formed along a northward moving outflow boundary across the western Panhandles. Large hail up to ping-pong size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 12:49 PM CST, 3 hours 39 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 149 PM CDT Sun Sep 17 2017 .UPDATE... See long term section below. .SHORT TERM... Bottom line up top: -Severe weather expected -Main hazards will be large hail(up to 1.75in) and damaging winds (up to 70 mph) -Additional hazards are for an isolated tornado (see below) -Greatest area to see severe: along and south of a Dalhart to Perryton line -Timing of Hazards: 4PM through Midnight -Storm motions: East at 25 to 35 mph Details: Hi-res models continue to show the potential for severe weather this afternoon and into the overnight hours primarily across the southern and eastern Texas Panhandle. In fact we are already seeing discrete storms forming along the eastern range of the New Mexico Rockies. These storms are anticipated to move across the eastern New Mexico Plains and into the Texas and Oklahoma Panhandles around 4 PM to 5 PM this afternoon. Hodographs show that while there may still be a few discrete storms as convection moves into the southern portion of the area that they will merge into a cluster of storms as they continue to progress eastward. As storms move into the area we will see CAPE in the 1500 to 2500 J/kg range with deep layer shear of 40 kt. This will be supportive of organized convection of the supercell variety while discrete. Large hail up to golf balls will be possible with damaging wind gusts up to 70 mph. Storms which develop north of the above noted area, may be more of the elevated variety given that those areas have been socked in with low clouds throughout the day. Despite some portions of the cloud back dissipating, they will still lag behind the rest of the area on warming sufficiently to overcome the cap. This won't prevent severe storms from moving over them, but it will limit the northern extent of the isolated tornado risk. Speaking of the tornado risk. Our risk for an isolated tornado resides along the edge of our low clouds this morning. IR satellite imagery showed a low cloud bank roughly from Dumas to Borger to Lipscomb this morning. These low clouds have greatly hindered warming throughout the day as evident of the 59 degree temperature in Dumas as of noon. This will set up a thermal gradient along where the clouds have been which could provide enough additional low level lift and low level helicity this afternoon for a brief spin up. This is especially true of any storm which has a storm motion parallel to the gradient. The orientation of the thermal gradient would also provide a horizontal roll already in place for an updraft to ingest. This presents our tornado threat. Hi-res models have struggled to resolve this thermal gradient and persistent northerly winds north of the boundary. Storm are expected to move across the Panhandle through the overnight hours before exiting around 3am. We expect to see the severe risk diminish after midnight. Monday through Tuesday... Mostly dry conditions are expected to prevail through the first half of the work week; minus an isolated storm across the eastern zones Monday afternoon. The most notable weather impact will be the return of near record high temperatures on Tuesday. Current forecast runs about 5 degrees below record highs. These warm and windy conditions (sustained 25 to 30 mph) could also bring the risk for elevated fire weather conditions across the northern zones. This risk could be mitigated if the northern zones get a fair amount of precip tonight. .LONG TERM... The upper pattern over the Panhandles will see a transition from zonal to southwesterly as we move closer to the weekend. This will bring a return of convection especially Friday and Saturday. There is some potential for strong to severe storms given the synoptic pattern, but this could change as we move closer in time. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 91 64 92 60 / 40 10 10 5 0 Beaver OK 60 93 65 97 59 / 40 10 10 0 0 Boise City OK 55 87 57 89 54 / 30 10 5 0 0 Borger TX 63 93 67 94 62 / 40 10 10 5 0 Boys Ranch TX 60 92 63 93 60 / 30 10 10 0 0 Canyon TX 60 91 63 92 60 / 40 10 10 5 0 Clarendon TX 62 92 66 95 63 / 40 10 20 5 0 Dalhart TX 56 90 58 91 55 / 30 10 10 0 0 Guymon OK 58 92 62 94 57 / 30 10 10 0 0 Hereford TX 57 93 62 94 59 / 40 10 10 5 0 Lipscomb TX 61 92 66 96 61 / 40 10 20 5 0 Pampa TX 61 90 65 92 61 / 40 10 10 5 0 Shamrock TX 64 94 67 95 65 / 50 10 20 5 0 Wellington TX 64 95 68 97 66 / 50 10 20 5 5 && 14
Hazardous Weather Outlook National Weather Service Amarillo TX 104 PM CDT Sun Sep 17 2017 OKZ001>003-TXZ001>020-180615- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 104 PM CDT Sun Sep 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are expected this afternoon and tonight for the majority of the Texas and Oklahoma Panhandles. Our primary severe hazards will be damaging wind gusts up to 70 mph and large hail up to the size of golf balls. There is also a possibility of a brief tornado mainly for the southern Texas Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible Monday night then again on Thursday through Saturday across parts of the Panhandles. At this time, the threat for organized severe weather appears to be low. Elevated fire weather may be possible for the Oklahoma and northwestern Texas Panhandle Tuesday afternoon due to low relative humidities and strong winds. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared to activate this afternoon and Tonight once severe weather develops.
Special Weather Statement
National Weather Service Amarillo TX
349 PM CDT SUN SEP 17 2017
TXZ016-172115-
Deaf Smith TX-
349 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEAF SMITH COUNTY UNTIL
415 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Summerfield, or 8 miles west of Hereford, moving
northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3475 10264 3476 10270 3515 10249 3498 10217
3497 10217 3474 10246
TIME...MOT...LOC 2048Z 211DEG 25KT 3482 10255
DGWSpecial Weather Statement National Weather Service Amarillo TX 419 PM CDT SUN SEP 17 2017 TXZ016-172145- Deaf Smith TX- 419 PM CDT SUN SEP 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL 445 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Rhea, or 10 miles northwest of Friona, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Simms and Bootleg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 1100 PM CDT for the Panhandle of Texas. LAT...LON 3514 10304 3504 10255 3475 10273 3475 10304 TIME...MOT...LOC 2119Z 205DEG 23KT 3471 10288 DGW
Special Weather Statement
National Weather Service Amarillo TX
526 PM CDT SUN SEP 17 2017
TXZ011-016-172245-
Deaf Smith TX-Oldham TX-
526 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES UNTIL 545 PM CDT...
At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Wildorado, or 7 miles southeast of Vega, moving
north at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wildorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3514 10246 3532 10227 3524 10217 3521 10217
3509 10222
TIME...MOT...LOC 2226Z 200DEG 11KT 3517 10232
DGWThe Amarillo radar (KAMA), 94 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
Hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717810.